Alert archive / Maine / Beach Hazards Statements in 2018
Beach Hazards Statement 30, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Aug 16, 2018, 3:20 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 17, 2018, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 3:20 PM EDT (19:20 UTC)
- In effect from
- Aug 17, 2018, 8:00 AM EDT
- Expired
- Aug 17, 2018, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
240 WHUS41 KCAR 161920 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 320 PM EDT Thu Aug 16 2018 MEZ029-030-171100- /O.NEW.KCAR.BH.S.0030.180817T1200Z-180818T0000Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias, and Cherryfield 320 PM EDT Thu Aug 16 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... The National Weather Service in Caribou has issued a Beach Hazards Statement, which is in effect from Friday morning through Friday evening. * Location...Acadia National Park...Schoodic Point...Lamoine State Park...Castine...Roque Bluffs State Park...Quoddy Head State Park. * Beach Hazard...The warm air temperatures in the mid 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid to upper 50s. * Impacts...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your lifejacket. Be aware of wind conditions, tides and localized currents. && $$ VJN
2 follow-up statements
971 WHUS41 KCAR 170741 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 341 AM EDT Fri Aug 17 2018 MEZ029-030-180000- /O.CON.KCAR.BH.S.0030.180817T1200Z-180818T0000Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias, and Cherryfield 341 AM EDT Fri Aug 17 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH 8 PM THIS EVENING... * Location...Acadia National Park...Schoodic Point...Lamoine State Park...Castine...Roque Bluffs State Park...Quoddy Head State Park. * Beach Hazard...The warm air temperatures in the mid 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid to upper 50s. * Impacts...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your lifejacket. Be aware of wind conditions, tides and localized currents. && $$
402 WHUS41 KCAR 171848 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 248 PM EDT Fri Aug 17 2018 MEZ029-030-180000- /O.CON.KCAR.BH.S.0030.000000T0000Z-180818T0000Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias, and Cherryfield 248 PM EDT Fri Aug 17 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Location...Acadia National Park...Schoodic Point...Lamoine State Park...Castine...Roque Bluffs State Park...Quoddy Head State Park. * Beach Hazard...The warm air temperatures in the mid 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid to upper 50s. * Impacts...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your lifejacket. Be aware of wind conditions, tides and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 12:40 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 16, 12:40 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1240 PM EDT Thu Aug 16 2018 .SYNOPSIS... High pressure will build today and crest over the region tonight. Low pressure will cross the region later Friday through Saturday. && .NEAR TERM /THROUGH FRIDAY/... 1230 PM Update: Latest radar imagery shows isold shwrs currently existing SE of the Downeast coast attm. Otherwise, we bumped up winds/wind gusts a few mph to reflect latest sfc obs. Otherwise, only minor chgs to fcst hrly temps/dwpts, with latest sfc obs not showing any out of bounds temps relative to the current fcst highs, which have not been chgd. Orgnl Disc: An upper trough that is responsible for showers and thunderstorms currently exiting southeastern Washington County will move east this morning. As temperatures hit 80F along the Washington County coast by midday, a few light showers could redevelop with the cooler air aloft still in place. Otherwise, it will be dry across the forecast area through tonight. There will be ample H850 moisture for widespread cu and sc fields today. Highs will still reach the lower 80s for Bangor and the coast with an offshore flow, but humidity will be much lower. Dew points across the area will be 10 to 15 degrees lower than yesterday. Upper level ridging this afternoon will create subsidence above the cu/sc fields and eventually dry out that moisture layer as clear skies are expected tonight. The surface high will strengthen as it moves over the area tonight. Lows tonight will drop to 40s in the northern half of the area while lower 50s are expected for Bangor and the Down East region. These temperatures will cause some patchy shallow fog by late tonight in valleys and over relatively warmer lakes and rivers. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... High pressure will exit across the Maritimes early Friday, with low pressure approaching from the west late. Cloud cover will increase early Friday. Rain chances will then increase, from west to east, during the afternoon. The low crosses the region Friday night into Saturday, with high pressure starting to build toward northern areas later Saturday. Rain, with a chance of thunderstorms, will occur across the forecast area Friday night. Precipitable water values increase to between 1.50 and 2.00 inches Friday night which will also help support heavy rain. The primary low will exit across the Maritimes early Saturday, while a secondary low tracks southward across the Gulf of Maine and high pressure begins to build across northern areas. The most extensive showers early Saturday will occur across Downeast areas, with lesser shower chances northward across the remainder of the forecast area. Showers will end across northern areas Saturday afternoon along with decreasing clouds, while skies remain mostly cloudy with decreasing shower chances Downeast. High pressure builds south across the forecast area Saturday night with mostly clear skies north and decreasing clouds Downeast. Temperatures will be at near normal levels Friday. Near normal, to slightly below normal, level temperatures are expected Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... High pressure should remain across the region Sunday into Tuesday with mostly clear skies. A cold front will begin to approach later Tuesday, which could bring a slight chance of showers/thunderstorms to western areas late. The cold front and low pressure should cross the region Tuesday night into Wednesday with more extensive showers or rain. Near normal level temperatures are expected Sunday through Wednesday. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... NEAR TERM: Patchy shallow fog is possible near sunrise today, but will quickly disappear. Patchy shallow fog will again be a threat towards sunrise Friday morning for a brief time. Otherwise, expect excellent vis and cigs around 5K feet or higher. SHORT TERM: VFR conditions are expected across the region early Friday. MVFR/IFR conditions will then develop later Friday. MVFR to LIFR conditions are expected Friday night through early Saturday. Rain could be heavy at times Friday night along with a chance of thunderstorms. Conditions will improve to VFR levels across northern areas Saturday afternoon, with MVFR/IFR conditions Downeast. VFR conditions are expected across northern areas Saturday night, with conditions improving to VFR levels Downeast. VFR conditions are expected across the entire region Sunday into Monday. && .MARINE... NEAR TERM: Thunderstorms and fog will exit the waters early this morning. Otherwise, no significant weather is expected through tonight. SHORT TERM: Winds/seas are expected to remain below small craft advisory levels Friday through Saturday night. Visibilities will be reduced in rain and fog Friday afternoon into Saturday, along with a chance of thunderstorms Friday night. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...VJN Short Term...Norcross Long Term...Norcross Aviation...VJN/Norcross Marine...VJN/Norcross
Hazardous weather outlook, Aug 16, 3:53 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 353 AM EDT Thu Aug 16 2018 MEZ001-002-170800- Northwest Aroostook-Northeast Aroostook- 353 AM EDT Thu Aug 16 2018 This Hazardous Weather Outlook is for Far Northern Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ003>006-010-011-015>017-029>032-170800- Northern Somerset-Northern Piscataquis-Northern Penobscot- Southeast Aroostook-Central Piscataquis-Central Penobscot- Southern Penobscot-Interior Hancock-Central Washington- Coastal Hancock-Coastal Washington-Southern Piscataquis- Northern Washington- 353 AM EDT Thu Aug 16 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Eastern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-170800- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 353 AM EDT Thu Aug 16 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 16, 9:31 AM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
931 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM HAIL LAMOINE, ME 44.49N 68.39W
08/16/2018 E1.00 INCH HANCOCK ME PUBLIC
&&Local storm report, Aug 16, 11:39 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1139 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG 4 SE NEW SWEDEN 46.91N 68.06W
08/15/2018 AROOSTOOK ME PUBLIC
OVER A DOZEN TREES SNAPPED OR UPROOTED ALONG
A THREE QUARTER MILE STRETCH OF OGREN RD,
SOME BEING LARGE TREES. FLAGPOLE DOWNED AS
WELL.
&&Local storm report, Aug 16, 11:40 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1140 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG LIMESTONE 46.91N 67.83W
08/15/2018 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN. ONE ON EAST SIDE OF ROUTE 1A
BLOCKED THE HIGHWAY. TWO MORE TREES ON THE
WEST SIDE SNAPPED OFF. LOCATION
APPROXIMATELY 3.5 MILES SOUTH OF LIMESTONE.
&&Local storm report, Aug 16, 11:43 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1143 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG LIMESTONE 46.91N 67.83W
08/15/2018 AROOSTOOK ME LAW ENFORCEMENT
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
LIMESTONE. TREES DOWN. ONE ON EAST SIDE OF
ROUTE 1A BLOCKED THE HIGHWAY. TWO MORE TREES
ON THE WEST SIDE SNAPPED OFF. LOCATION
APPROXIMATELY 3.5 MILES SOUTH OF LIMESTONE.
&&Local storm report, Aug 16, 11:54 AM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1154 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL BUCKSPORT 44.57N 68.79W
08/16/2018 M1.00 INCH HANCOCK ME PUBLIC
&&The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:40 AM EDT | Special Weather Statement | CAR | Hancock | 50 min |
| Aug 16, 12:52 AM EDT | Severe Thunderstorm Warning | CAR | Hancock | 53 min |
| Aug 16, 1:06 AM EDT | Special Marine Warning | CAR | 84 min | |
| Aug 16, 2:55 AM EDT | Special Marine Warning | CAR | 50 min |
Nearby
Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.